Oklahoma, 2007

Hail in Oklahoma, May 7, 2007

May 7, 2007 · NWS OUN · 1 event in 1 county or zone

Surface low pressure was located over north central Oklahoma. Stationary fronts stretched north out of this low center, with another located east of the low pressure along and south of the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Surface low pressure was located over north central Oklahoma. Stationary fronts stretched north out of this low center, with another located east of the low pressure along and south of the Red River. Deep moisture existed along and south of the stationary front near the Red River. Thunderstorms developed over north central Texas and moved northeast into Bryan county. Large hail occurred with the severe thunderstorms. The thunderstorms moved east into southeast Oklahoma during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 1:50 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, May 7, 1:50 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT MON MAY 7 2007

.DISCUSSION...

MESO SURFACE ANALYSIS SHOWS A NEARLY STATIONARY OUTFLOW BOUNDARY
EXTENDING BETWEEN PARIS TEXAS AND DUNCAN OKLAHOMA WITH A
THUNDERSTORM COMPLEX NORTH OF THE BOUNDARY BUT EXITING THE AREA. AN
ASSOCIATED MCV NEAR PAULS VALLEY HAS A ELONGATED DEFORMATION ZONE
STRETCHING FROM ADA TO LAKE TEXOMA AND THE DALLAS/FORT WORTH
METROPLEX. SO IT APPEARS THAT ATOKA AND BRYAN COUNTIES STAND AT
LEAST A CHANCE OF MORE RAIN/TSTMS THIS AFTERNOON AND POSSIBLY INTO
THE EVENING. WILL CONTINUE TO EVALUATE THIS POTENTIAL FOR THE NEXT
1-2 HRS WITH A POSSIBLE EXTENSION TO THE FLASH FLOOD WATCH
FORTHCOMING. HOWEVER...THE CURRENT WATCH RUNS THROUGH 6 PM...WHICH
MAY BE SUFFICIENT.

OTHERWISE...THE FOCUS FOR MORE RAIN IN THE NEXT 24 HRS APPEARS TO BE
SHIFTING EVER SO SLOWLY WESTWARD. THE NEARLY STATIONARY SHORTWAVE
TROUGH OVER WEST TEXAS IS SUPPORTING SCATTERED -TSRA NEAR ITS
ASSOCIATED STATIONARY FRONT RUNNING FROM CHEROKEE OKLAHOMA TO NEAR
HOBART...CHILDRESS...TO SOUTH OF LUBBOCK...WITH WEAK PRESSURE FALLS
OVER NEW MEXICO...CLOSER TO THE UPPER TROUGH AXIS.

SHORT RANGE MODELS SHOW MID/HIGH LEVEL Q-VECTOR CONVERGENCE
EXPANDING ACROSS NEW MEXICO OVERNIGHT WITH LOWER/MID LEVEL
FRONTOGENESIS AND ISENTROPIC UPGLIDE INCREASING NEAR AND NORTH OF
THE EXISTING FRONTAL LOCATION WHICH IS FORECAST TO REMAIN NEARLY
STATIONARY. EXPECT THE INCREASING LIFT TO BE ACCOMPANIED BY THE LOW
LEVEL JET WHICH DEVELOPS OVER WEST TEXAS THE FIRST HALF OF THE NIGHT
BEFORE EXPANDING OVER THE AREA EARLY TUESDAY...WITH DEVELOPING
CONVECTION NEAR AND SOUTH OF INTERSTATE 10 IN TEXAS AT THIS TIME
POSSIBLY MODULATING THE CONVECTION.

WITH UNCERTAINTIES IN THESE SMALL SCALE FEATURES AND THE MODELS
SHOWING THE GREATEST QPF OVER AN AREA WHERE ANTECEDENT CONDITIONS
ARE LESS FAVORABLE FOR SIGNIFICANT RUNOFF IN THE SHORT TERM...WE
WILL PROBABLY HOLD OFF IN ISSUING A DIFFERENT FLASH FLASH FLOOD
WATCH FOR SOUTHWESTERN SECTIONS OF THE FORECAST AREA TONIGHT AND LET
THE EVENING SHIFT RE-EVALUATE.

EXPECT CONVECTION ON MULTIPLE TIME AND SPACE SCALES TO AFFECT MUCH
OF THE FORECAST AREA TUESDAY WITH THE POTENTIAL FOR MORE HEAVY RAIN.
THE MODELS THEN CONTINUE A SLOW MIGRATION OF THE UPPER TROUGH AND
ASSOCIATED FRONTAL BOUNDARY WITH DEEP MOISTURE AND A WEAK CAP LIKELY
PREVAILING THROUGH THE NEXT 72-84 HRS. 5-DAY QPF FROM THE HPC HAS A
BULLSEYE OF NEARLY 8 INCHES OF RAIN NEAR WICHITA FALLS WITH AN AXIS
OF LESSER AMOUNTS BUT STILL VERY HIGH AMOUNTS RUNNING ALONG AND NEAR
INTERSTATE 44. THESE AMOUNTS SEEM REASONABLE GIVEN THE EXISTING
MODEL SOLUTIONS. HOWEVER...THE UPPER LOW NEAR ARIZONA IS FORECAST TO
BECOME SURROUNDED BY WEAK STEERING CURRENTS WITH MESOSCALE FEATURES
LIKELY DICTATING WHERE HEAVY RAIN DEVELOPS...SO CONFIDENCE IS NOT
PARTICULARLY HIGH...BUT THE POTENTIAL EXISTS FOR THESE AMOUNTS TO
AFFECT SOMEONE BEFORE THE END OF THE WEEK. FEEL ITS BEST TO HOLD OFF
ON ANY FLASH FLOOD WATCHES AT THIS TIME AND TAILOR THEM TO SHORT
TERM WEATHER FEATURES AS THEY BECOME EVIDENT.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  78  64  79 /  50  60  50  50
HOBART OK         63  76  59  78 /  60  60  50  50
WICHITA FALLS TX  67  78  65  79 /  50  60  50  50
GAGE OK           56  74  55  77 /  30  50  40  40
PONCA CITY OK     64  77  62  79 /  40  50  50  50
DURANT OK         69  82  68  82 /  50  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR OKZ025>032-039>048-
     050>052.

TX...FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR TXZ086-088>090.

JAMES
Hazardous weather outlook, May 7, 7:35 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT MON MAY 7 2007

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
835 PM CDT MON MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS WESTERN NORTH TEXAS AND A LARGE PART OF SOUTHERN AND EASTERN
OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HOLLIS... TO
NORMAN... TO PRAGUE.

TIMING...
SEVERE WEATHER POTENTIAL WILL EXIST FROM NOW THROUGH THE OVERNIGHT
HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER AND FLOOD OPERATIONS
THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS SUNDAY NIGHT AND EARLIER TODAY HAVE LEFT OUTFLOW
BOUNDARIES ACROSS SOUTHERN OKLAHOMA AND INTO NORTH TEXAS.
THUNDERSTORMS HAVE DEVELOPED ALONG ONE OUTFLOW BOUNDARY FROM
NORTHEAST INTO NORTH CENTRAL TEXAS THIS EVENING. THESE STORMS ARE
EXPECTED TO MOVE INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. AVAILABLE INSTABILITY... AND FAVORABLE LOW-LEVEL VERTICAL
SHEAR NORTH OF THE SURFACE BOUNDARY... WILL SUPPORT THE POTENTIAL
FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS... AND POSSIBLY A FEW
TORNADOES.

SOUTH TO SOUTHEASTERLY WINDS WILL INCREASE ABOVE THE SURFACE
TONIGHT... LEADING TO REDEVELOPMENT OF SCATTERED TO NUMEROUS
THUNDERSTORMS FARTHER WEST... OVER PARTS OF SOUTHWESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. THESE THUNDERSTORMS WILL TRACK NORTHEAST
OVERNIGHT... ACROSS AREAS THAT ARE... OR WILL BE... SATURATED BY
EARLIER RAINFALL. THERE WILL BE A CONTINUING POSSIBILITY OF LARGE
HAIL OVERNIGHT... IN ADDITION TO THE INCREASING POTENTIAL FOR HEAVY
RAIN AND FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN MAY RESULT IN FLOODING AS STORMS MOVE OVER AREAS
THAT HAVE EXPERIENCED HEAVY RAIN THE PAST FEW DAYS.

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO BECOME GRADUALLY LESS LIKELY... AND
LESS SEVERE... AS THE WEEK PROGRESSES.  AT THIS TIME... IT APPEARS
THAT THE WEEKEND WILL BE FREE OF STORMS.

OTHER HAZARDOUS WEATHER...
FLOODING WILL CONTINUE TO BE A CONCERN FOR SEVERAL DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24/2

In the hours before

Special weather statement, May 7, 7:24 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT MON MAY 7 2007

OKZ051-052-080200-
BRYAN OK-MARSHALL OK-
824 PM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF CARTWRIGHT AT
824 PM CDT...MOVING NORTHEAST AT 30 MPH.  IF THIS STORM REMAINS ON
THE CURRENT PATH...IT WILL ENTER FAR SOUTHWEST BRYAN COUNTY AROUND
845 PM.  THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAINFALL.

PEOPLE IN BRYAN AND MARSHALL COUNTIES...INCLUDING THE CITY OF
DURANT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Dallas/Ft Worth radar (KFWS), 164 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bryan

When
May 7, 8:12 PM CST
Where
Bryan County, Achille
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.830, -96.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34503.